The negative results of Viagra and other drugs that are promoted for erectile dysfunction have landed men in hospital emergency rooms or even with their penis amputated, according to a report published in Forbes on Sunday.
The study referred to in the article, “Penile Amputation After Trazodone-Induced Priapism: A Case Report,” says that besides overusing the drugs, the drugs being used in concert with other drugs is the problem much of the time.
The article refers to the overuse of psychiatric drugs – such as trazodone, a widely-used antidepressant drug that came out before Prozac and Paxil – as causing negative results for patients as well. In one particular case cited in the study, a 35-year-old man developed priapism – the medical term used to describe the negative results of drug use on the penis. The man had a 15-hour erection which doctors cured but diagnosed improperly – as the doctors assumed his medical condition was caused by a blood clot - because the man failed to tell doctors that he was also using trazodone – often in double doses. Therefore, he had another occurrence of the negative side effects from the drug ten days later which – on his second visit to the doctors – resulted in his penis being amputated.
In a case of another case of penis amputation that was reported on Friday by UPI and other media outlets, a 66-year-old man who was a former member of the municipal council in Gigante, Colombia, intentionally took too many Viagra pills to impress his new girlfriend. After experiencing an erection for several days, he finally went to the doctors for medical attention. He waited too long. The penis was inflamed, fractured and appeared to have gangrene. For fear of the gangrene and inflammation possibly spreading elsewhere in his body, the man’s penis was amputated. He recovered well after the procedure.
The message is clear. Patients need to tell their doctors the medications they are on. They also should only take prescribed doses of any medications they use.